Psychiatric Medication AKA Drugs That Keep Other People Sane

Clonazepam tablets Klonopin 1mg.

Clonazepam tablets Klonopin 1mg. (Photo credit: Wikipedia)

I have no idea what is going to come out in this post as I am at once both pro and con on the medication front of bipolar illness. I do know I do not like some of the side effects of the medications, but by the same token, having tried to go off the medications, I can see where they are necessary to keep everybody else around me “sane.” If I go off them, I become overly moody, paranoid, delusional, yah da yah da yah. I think they (the doctors) like to neatly categorize these effects as “episodes.” They like things in neat little diagnostic boxes. This is not to say that all the psych doctors and people in the mental health profession are bad. There are some who are quite good at what they do. What I question is why do I have to be on these medications for the rest of my life? 

I recently ran out of one of my medications and could not get it for about four days. Apparently, my HMO decided to play doctor as they have in so many other cases, most being much more serious than mine. At any rate, my HMO deemed it “too early” for a refill. I was fairly okay the first day off the medication thanks to it’s long half-life, day 2 was a little worse as I was developing extremely high anxiety, a feeling like nothing around was real, and just generally feeling strange, but I managed to hide this mini-trip into psychosis. I was out with my Mom looking for apartments, and that meant I had to deal with people real or not. Mostly, it meant I had to act “normal” which if are in a semi-psychotic state is very hard to do. So, due to physical addiction to this drug and my HMO paying God with my meds, I got to experience a mild psychosis for about 3 days.

I have also experimented with stopping Seroquel (quetiapine), and that caused a lot of agitation. and I could not sleep properly which is essential in managing manic- depression illness. No one told me any of this or about any side effects from the drug itself. Stopping Abilify did not seem to produce any side effects, but having to stop Klonopin “cold turkey” was quite another experience altogether. Thank you to my HMO for playing doctor, you nearly killed me (insert sarcasm here). There is nothing to be said about that other than I slowly slipped into severe paranoia and psychosis. It was like going down the Rabbit Hole but slippery as if coated with butter or something. Usually, I can feel it happening and try to stop it. It is not the case when you have suddenly quit a long term, high dosage “habit.”

These drugs, I am convinced, are more for other people’s sanity than for mine. Basically, they keep me in check so other people won’t be bothered by me. That’s my opinion anyway. Maybe I am becoming cynical and jaded, but my brain is addicted to these chemicals that I take dutifully every morning. I was a great lab rat. Knowing that I am very “med compliant”, the dutiful doctors tried regular anti-psychotic like Haldol, they tried anti-epileptic drugs like Tegretol (huge headache, loss of balance, etc.) and Lamictal. Patients should really be aware of Lamictal’s side effects which the “rash” is the most common side effect. What they do not tell you is that you can develop Steven-Johnson‘s Disease (a rare but fatal skin disease). That you can find on your own on the Internet.

In fact, if you are curious, you can find that pamphlet that used to come with the medication that list all side effects from least severe to rare. I have often wondered why they stopping including those with one’s medication(s). Conspiracy: pharmacies are the “girl friday” of the major drug companies and the drug companies do not want the consumer to know the big picture of a particular medication. I take 2 medications that if I were not getting low income help from Medicare, I wouldn’t be taking. The combined cost for one month of these two is about $2,000. That’s twice what I receive in Disability per month. But they have been deemed necessary so medicare covers them. I only wonder how these atypical anti-psychotics are affecting my brain chemistry. That I find of more concern than the physical side effects. I already know of one effect of long time use: physical and mental addiction. But, then, I have been addicted to some substance or another for most of my life. What’s another going to do? So, I’ll go to my grave addicted. Pleasant thought. I hope everyone who is in close contact with me is appreciative of the fact that I am so compliant in taking my medications so you can be sane, and I can be a semblance of sanity.

Care to comment?

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s